medications - warning ...

Anything to do with the NHS or Private Healthcare.

Moderators: perseus, *Lisa*, FluppyPuffy

medications - warning ...

Postby Joanne C » Sat Jul 13, 2013 7:09 pm

hi,

went to my doc recently, about an increase in migraines. I was given some tablets, and told they "didnt see why not" they could be taken with an anti-sick im also prescribed.

Anyway, upon checking with a pharmacist to see if i can crunch these new tablets (i cant swallow tablets), was told no, but was asked what other medication im taking. i told him an anti depressant, giving him the name of it, and asthma inhalers. I was told by the pharmacist to be very careful, as the mixture of the anti depressant and the new migraine tablets could cause something called "serotonin syndrome" which, in some cases, can be fatal!!!!

Ive since checked online the other medications im taking, and found that a lot of them CAN react with the anti depressant, and cause this serotonin syndrome. The anti sick, it says on the internet, could be taken with the anti depressant, but they would NOT recommend it ... just imagine if id taken the advice of the doctor, and taken them with the migraine tabs ...!!??!?!?!?!?
it can also affect some painkillers...

Ive never heard of this serotonin syndrome before, which is why im posting on here to highlight it, to maybe help others.

I will be seeing my doc shortly to discuss this ... :shock:
Joanne C
UKFM Member
 
Posts: 101
Joined: Wed Sep 30, 2009 3:33 pm

Re: medications - warning ...

Postby FluppyPuffy » Sat Jul 13, 2013 10:12 pm

Serotonin Syndrome has occasionally been mentioned on here, it usually pops up when people are wondering about adding supplements to what they take, and as some can work on serotonin levels, we try and point out that there could be a chance they could be affected by it, altho it is very rare.

There are a number of pharmaceutical meds that can increase the risk of the syndrome occurring, usually this will bring up some sort of alert on your records/notes when your GP enters the particular meds into their system. Even tho there is a risk with them, quite often the benefits of the meds being used together can more than outweigh the risk of the syndrome developing.

The advice online will always err on the side of caution, it has to with so many different people looking at and researching things. However, with your GP knowing you and having access to your notes and records, whilst being aware of potential interactions, esp ones that will be highlighted with your current meds, they would have only prescribed you them because they felt the risk was low whilst the benefits would be much higher.

Out of curiosity, which anti~d have you been given, and which meds have you found in your current cocktail that can interact and potentially cause Serotonin Syndrome :?: :?: :?: :?: :?: :?: :?: :?:
As a Public Moderator of this forum my opinions/views expressed are personal and are no more valid than those of other members and not necessarily those of UKFibromyalgia.

If your dog doesn't like someone, then you probably shouldn't either
User avatar
FluppyPuffy
SITE ADMIN
 
Posts: 12719
Joined: Mon Jun 08, 2009 11:25 am
Location: Living Life On The Edge.......Of The Norty Step!!!

Re: medications - warning ...

Postby denys » Sat Jul 13, 2013 11:18 pm

I agree with Flup, go back and query the prescription if you have concerns. Maybe you can ask for a second opinion from another GP in your practice :?: :?: :?: :?: :?:
Denys

As a Public Moderator of this forum my opinions/views expressed are personal and are no more valid than those of other members and not necessarily those of UKFibromyalgia.
User avatar
denys
UKFM Veteran
 
Posts: 11901
Joined: Tue Feb 09, 2010 10:05 pm


Return to Doctors & Health Services

Who is online

Users browsing this forum: No registered users and 3 guests

cron